MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION PIRANHA; FORCEPS, BIOPSY, NON-ELECTRIC

BOSTON SCIENTIFIC CORPORATION PIRANHA; FORCEPS, BIOPSY, NON-ELECTRIC
Model Number M0065051600
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Renal Failure (2041); Unspecified Mental, Emotional or Behavioural Problem (4430)
Date of Event 01/19/2020
Type of Reportable Event Death
Event or Problem Description
It was reported to boston scientific corporation that a piranha biopsy forceps was used during a cystourethroscopy with ureteroscopy and pyeloscopy and lithotripsy with insertion of double j stents bilateral procedure performed sometime in 2020.During the procedure, there were no biopsies taken and the patient had stent explants.The patient was admitted 18 days post-procedure (pod18) for altered mental status, acute kidney injury (aki) and fungal infection.The patient had a long history of multiple myeloma and progressively worsening symptoms.The patient's family decided not to continue treatment and patient died 24 days post-procedure (pod24).Per physician's assessment, the event was serious, was possibly related to the device, and possibly related to the procedure.
 
Additional Manufacturer Narrative
Block b3: the exact event onset date is unknown.The provided event date of (b)(6) 2020, was chosen as the best estimate based on the procedure which happened sometime in 2020 and 18 days post-procedure (pod18) patient admission for altered mental status and aki and fungal infection.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: patient code e130501 captures the reportable event of acute kidney injury.Patient code e0206 captures the reportable event of altered mental status.Patient code e1906 captures the reportable event of infection.Impact code f02 captures the reportable event of patient expired.Impact code f08 captures the reportable event of hospitalization.
 
Event or Problem Description
It was reported to boston scientific corporation that a piranha biopsy forceps was used during a cystourethroscopy with ureteroscopy and pyeloscopy and lithotripsy with insertion of double j stents bilateral procedure performed sometime in 2020.During the procedure, there were no biopsies taken and the patient had stent explants.The patient was admitted 18 days post-procedure (pod18) for altered mental status, acute kidney injury (aki) and fungal infection.The patient had a long history of multiple myeloma and progressively worsening symptoms.The patient's family decided not to continue treatment and patient died 24 days post-procedure (pod24).Per physician's assessment, the event was serious, was possibly related to the device, and possibly related to the procedure.***additional information received on february 23, 2024*** there was no mention of biopsy or piranha use in the operative note, nor was there any insurance coding or pathology results to suggest a biopsy was taken.There was mention of several stent removals which had significant encrustation and were "extremely difficult" to remove.After looking at all of the supplies used, they did report one (1) piranha was used, however, no other instrument for specimen retrieval or stent removal was mentioned.So, it was possible that given the difficult nature of the stent removal, that the piranha was used for that purpose, however, this was not backed up by any written documentation.As for the patient, the patient had multiple comorbidities including chronic kidney disease (ckd) and multiple myeloma.For six (6) days following the procedure, the patient had worsening altered mental status and signs of an aki (went to the hospital for intravenous immune globulin (ivig) treatment and had a creatinine (cr) level of 4.87 up from baseline of 2.4).Per chart review, the patient was alert and oriented to person and place but not time at baseline.Patient had a history of recurrent urinary tract infections (utis) and bacteremia, and ten (10) days prior to the procedure the patient was admitted to the hospital with fever and found to have pseudomonas on urine culture, put on intravenous (iv) cefepime and then levofloxacin.The encrusted stents and nephrostomy tube found during the procedure were infectious and he was prescribed fluconazole and cefpodoxime postop.On ct in the hospital, was found to have left perinephric hematoma.The patient was hospitalized for 13 days and was discharged to completing hospitalization at home.After discussions of goals of care for his multiple myeloma treatment it was decided that palliative care/hospice should be started and to stop curative treatments.Patient deteriorated and died at home a few days later.There was no autopsy report.
 
Additional Manufacturer Narrative
Block h11: block b5 has been updated based on the additional information received on february 23, 2024.Block b3: the exact event onset date is unknown.The provided event date of january 19, 2020, was chosen as the best estimate based on the procedure which happened sometime in 2020 and 18 days post-procedure (pod18) patient admission for altered mental status and aki and fungal infection.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: patient code e130501captures the reportable event of acute kidney injury.Patient code e0206 captures the reportable event of altered mental status.Patient code e1906 captures the reportable event of infection.Impact code f02 captures the reportable event of patient expired.Impact code f08 captures the reportable event of hospitalization.

Brand Name
PIRANHA
Common Device Name
FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
2546 calle primera
alajuela
CS  
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key18926977
Report Number2124215-2024-15703
Device Sequence Number15775803
Product Code FCL
UDI-Device Identifier08714729302599
UDI-Public08714729302599
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberM0065051600
Device Catalogue Number505-160
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/23/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date03/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Death; Other;
Patient Age82 YR
Patient SexMale
Patient RaceWhite